Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Dodge City, KS

June 5, 2022Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 5, 2022, 11:30 PM CDT for Barber County, Comanche County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 11:30 PM CDT (04:30 UTC)
Expired
Jun 6, 2022, 12:15 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
30

Counties Barber County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:37 PM CDTHAIL 1.25Coldwater, KS
Jun 6, 12:04 AM CDTHAIL 1.251 E Coldwater, KSREPORT FROM MPING: HALF DOLLAR (1.25 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS83 KDDC 060430
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT Sun Jun 5 2022
 
KSZ089-090-060515-
Barber KS-Comanche KS-
1130 PM CDT Sun Jun 5 2022

...Strong thunderstorms will impact portions of Barber and Comanche
Counties through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Protection to 6 miles northwest of
Medicine Lodge. Movement was south at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Medicine Lodge and Protection around 1140 PM CDT.
  Kiowa and Hardtner around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3734 9954 3738 9901 3740 9901 3744 9856
      3700 9845 3700 9954
TIME...MOT...LOC 0430Z 356DEG 30KT 3726 9954 3736 9865 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 5, 5:58 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 5:58 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 PM CDT Sun Jun 5 2022

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 237 PM CDT Sun Jun 5 2022

Western Kansas will be on the southern edge of the westerlies
through mid week. Overnight clusters of thunderstorms will
continue to strongly modulate the surface pattern, leading to a
high degree of uncertainty with timing and placement of
additional rounds of storms.

The storm cluster that moved into eastern Kansas and Oklahoma
has pushed cooler air upslope across western Kansas. The stratus
has been hard to erode in many places. Weak upslope flow will
probably result in isolated storms in eastern Colorado this
afternoon; and these could venture into far western Kansas with
very large hail early this evening. The inflow into these storms
will be weak and the storms could weaken with the loss of heating.
The storms in north central KS will likely form into a larger
cluster and move southeast this evening. Bulk shear is favorable
for supercells initially before cold pool generation leads to a
larger clusters of storms with the potential for damaging winds
and smaller hail. Low level shear is lacking for a significant
tornado threat.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM CDT Sun Jun 5 2022

Another storm cluster will probably develop on the western high
plains (tied to the diurnal cycle) late Monday and then move
across western Kansas overnight. High winds and hail are possible
with these storms. Yet another round of storms is expected Tuesday
night as a shortwave trough moves across the northern plains,
pushing a cold front into western Kansas. Another shortwave trough
will pass across western Kansas Thursday. Surface troughing ahead
of this feature will lead to destabilization and chances for
thunderstorms in the afternoon and into the night. This system
will push a cold front all the way through Kansas, with drier air
arriving for Friday and Saturday and a break in the t-storm
activity. No big temperature swings are expected with daytime
highs given the moist air and convective debris keeping afternoon
temperatures moderate ahead of the front, and sunny skies allowing
for warming despite the cooler and drier air mass by Friday in
the wake of the front. The main effect of the front temperature-
wise will be cooler overnight lows by Saturday due to light winds,
clear skies and drier air, which are favorable for good
radiational cooling.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 553 PM CDT Sun Jun 5 2022

A complex of storms this evening will be affecting HYS for the
start of this TAF as storms have developed in north east Ellis
county. A second complex of storms in southwest Nebraska will move
to the south and east during the overnight hours and will affect
HYS around 03Z and could be near GCK and DDC from 02-04Z. These
storms could produce heavy rainfall and strong downburst winds as
they pass by the airports. Storms should be out of the area after
06Z and some low clouds and possible fog could develop behind the
complex of storms until around 13Z for HYS, GCK, and DDC. This
could drop the flight category to the IFR-MVFR range. VFR flight
conditions should be the case through the end of the TAF time
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  61  84 /  30   0  70  20
GCK  59  88  59  82 /  30  10  70  20
EHA  61  90  60  84 /  10  10  50  20
LBL  61  90  61  84 /  10  10  50  20
HYS  60  83  59  82 /  70  10  70  40
P28  64  88  64  83 /  20   0  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Jun 5, 3:46 AM CDT, 19 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
346 AM CDT Sun Jun 5 2022

KSZ030-031-043>046-061>066-074>081-084>090-060900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
346 AM CDT Sun Jun 5 2022 /246 AM MDT Sun Jun 5 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight
Strong to severe thunderstorms will be possible late this evening
into tonight across west central and central Kansas. The strongest
storms will be capable of producing large hail and damaging winds.
An isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe thunderstorms continue to be possible each
evening into the overnight hours through Thursday. The strongest
storms will be capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Storm spotters may be needed late this afternoon and evening
across portions of far west central and central Kansas.

In the hours before

Local storm report, Jun 5, 9:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             1 ENE SUN CITY          37.38N 98.90W
06/05/2022  E1.75 INCH       BARBER             KS   TRAINED SPOTTER

&&
Special weather statement, Jun 5, 9:37 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
937 PM CDT Sun Jun 5 2022

KSZ066-060315-
Stafford KS-
937 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northeastern
Stafford County through 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Seward, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3821 9880 3826 9874 3826 9847 3790 9847
TIME...MOT...LOC 0237Z 312DEG 20KT 3824 9866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jun 5, 10:33 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Sun Jun 5 2022

KSZ043-060400-
Scott KS-
1033 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northwestern Scott
County through 1100 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Russell Springs, or 12 miles northwest of Scott State
Lake, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10092 3852 10081 3844 10113 3870 10113
TIME...MOT...LOC 0333Z 340DEG 26KT 3877 10113

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Jun 5, 10:55 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1055 PM CDT Sun Jun 5 2022

KSZ078-080-088-089-060430-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
1055 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern Ford,
southwestern Kiowa, northern Comanche and northeastern Clark Counties
through 1130 PM CDT...

At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Coldwater, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Coldwater, Wilmore and Lake Coldwater around 1120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3749 9966 3755 9919 3723 9903 3716 9958
TIME...MOT...LOC 0355Z 321DEG 24KT 3740 9941

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TATRO
Special weather statement, Jun 5, 11:08 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1108 PM CDT Sun Jun 5 2022

KSZ090-060445-
Barber KS-
1108 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern Barber
County through 1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving southeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Hardtner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3712 9900 3715 9887 3700 9861 3700 9899
TIME...MOT...LOC 0407Z 321DEG 24KT 3709 9887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TATRO
Special weather statement, Jun 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1130 PM CDT Sun Jun 5 2022

KSZ089-090-060515-
Barber KS-Comanche KS-
1130 PM CDT Sun Jun 5 2022

...Strong thunderstorms will impact portions of Barber and Comanche
Counties through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Protection to 6 miles northwest of
Medicine Lodge. Movement was south at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Medicine Lodge and Protection around 1140 PM CDT.
  Kiowa and Hardtner around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3734 9954 3738 9901 3740 9901 3744 9856
      3700 9845 3700 9954
TIME...MOT...LOC 0430Z 356DEG 30KT 3726 9954 3736 9865

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:10 PM CDTSpecial Weather StatementDDCEllis20 min
Jun 5, 8:54 PM CDTSpecial Weather StatementDDCPratt36 min
Jun 5, 9:12 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt48 min
Jun 5, 9:37 PM CDTSpecial Weather StatementDDCStafford38 min
Jun 5, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche46 min
Jun 5, 10:33 PM CDTSpecial Weather StatementDDCScott27 min
Jun 5, 10:55 PM CDTSpecial Weather StatementDDCComanche35 min
Jun 5, 11:08 PM CDTSpecial Weather StatementDDCBarber37 min
Jun 5, 11:39 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche51 min
Jun 6, 4:57 AM CDTDense Fog AdvisoryDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 10 more4 hr
Jun 6, 5:11 PM CDTSpecial Weather StatementDDCMorton, Stanton64 min
Jun 6, 6:38 PM CDTSpecial Weather StatementDDCGrant37 min
Jun 6, 6:39 PM CDTSpecial Weather StatementDDCGrant36 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.